Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 56, NWS Quad Cities, IA

June 29, 2023Bureau County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 29, 2023, 2:14 PM CDT for Bureau County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2023, 2:14 PM CDT (19:14 UTC)
Expired
Jun 29, 2023, 2:34 PM CDT
In force
20 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Bureau County, IL

The radar

The Chicago radar (KLOT), 102 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 10:34 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

567 
WFUS53 KDVN 291914
TORDVN
ILC011-291945-
/O.NEW.KDVN.TO.W.0056.230629T1914Z-230629T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
214 PM CDT Thu Jun 29 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Northeastern Bureau County in north central Illinois...

* Until 245 PM CDT.
    
* At 214 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over La Moille, or 8 miles west of Mendota, moving east
  at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cherry around 225 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4144 8938 4158 8938 4158 8917 4142 8917
TIME...MOT...LOC 1914Z 269DEG 18KT 4154 8928 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Speck
2 follow-up statements
650 
WWUS53 KDVN 291921
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
221 PM CDT Thu Jun 29 2023

ILC011-291945-
/O.CON.KDVN.TO.W.0056.000000T0000Z-230629T1945Z/
Bureau IL-
221 PM CDT Thu Jun 29 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
NORTHEASTERN BUREAU COUNTY...
    
At 221 PM CDT, a severe thunderstorm capable of producing a tornado
was located over La Moille, or near Mendota, moving east at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Bureau County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4149 8931 4158 8932 4158 8917 4148 8917
TIME...MOT...LOC 1921Z 269DEG 18KT 4154 8923 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Speck
007 
WWUS53 KDVN 291934
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
234 PM CDT Thu Jun 29 2023

ILC011-291944-
/O.CAN.KDVN.TO.W.0056.000000T0000Z-230629T1945Z/
Bureau IL-
234 PM CDT Thu Jun 29 2023

...THE TORNADO WARNING FOR NORTHEASTERN BUREAU COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
north central Illinois.

LAT...LON 4149 8931 4158 8932 4158 8917 4148 8917
TIME...MOT...LOC 1933Z 269DEG 18KT 4154 8914 

$$

Speck

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 29, 9:08 AM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 29, 9:08 AM CDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
908 AM CDT Thu Jun 29 2023

.UPDATE...
Issued at 900 AM CDT Thu Jun 29 2023

Latest water vapor and IR satellite loops show MCS progressing
east near the IA/MO border, with storms becoming more organized to
our southwest and moving in a little faster than originally
forecast. Have expanded severe watch 413, two tier of counties
north until 18z. All hazards will be possible, with tornado threat
tied to storm proximity to warm front across southeast IA,
northeast MO, and west central IL.

&&

.SHORT TERM...(Today and tonight)
Issued at 241 AM CDT Thu Jun 29 2023

Key Messages:

1. There is an enhanced or level 3 out of 5 risk of severe
thunderstorms today across eastern Iowa into western Illinois. The
main threats are damaging winds and large hail.

2. Wildfire smoke and haze will diminish through the day.

3. High temperatures were lowered for today due to the threat of
storms.

Discussion:

At 2 AM, a warm front was draped across northern Missouri then it
turns southeastward across far eastern Missouri and into the
lower Mississippi Valley. Scattered showers and storms have
developed across southern Wisconsin into northern Illinois.
Temperatures at 2 AM ranged from the upper 60s to lower 70s.
Dewpoints were in the 60s across the area. Further to the west
across western Nebraska, a potential Mesoscale Convective System
(MCS) is developing early this morning along the theta gradient
across the Plains and along +14*C isotherm at 700 MB.

The forecast revolves largely around the potential for the MCS
across the Plains to move eastward along the 700 MB +14*C cap across
the Plains this would track across southern Iowa or northern
Missouri later this morning into the afternoon. Timing remains a
concern given its current slower speed. Some models time this
system into the area mid morning and exiting by mid afternoon. A
distance/timing tool on the current speed moves it into the area
during the early afternoon and exiting during the early evening.
Models soundings have been showing elevated CAPE across the area
with very large CAPE values profiles this afternoon especially
across southern Iowa. The main threat area is forecast to be along
and south of Interstate 80. The potential exits for damaging
winds if a mature MCS develops along with a tornado or two. Based
on the soundings, there is also the risk of large hail with any
elevated storms that develop ahead of the MCS.

Due to the potential precipitation shield and clouds associated
with this storm system, high temperatures for today were reduced
by several degrees. Have high temperatures in the mid to upper 80s
across the area today. These may need to be further adjusted
lower. Additionally, smoke and haze is forecast to clear today as
winds turn to the west.

.LONG TERM...(Friday through Wednesday)
Issued at 241 AM CDT Thu Jun 29 2023

Key Message

1. Low confidence placement of QPF continues into the weekend, in an
otherwise active pattern, where the zonal flow transitions to a
temporarily cut off mid level low pressure.

The 00z model suite has remained consistent in showing the Friday
night through Sunday period with the highest pops within the
forecast. This is probably the best period to look at for widespread
QPF within our forecast, as the forcing is slower moving, and it
appears that there will be little capping in that period with the
upper low position near Iowa. Highs remain rather warm, and those
temperatures may be a bit too bullish, but highs in the mid- upper
80s to near 90 are forecast Friday and Saturday, with cooler highs
under cloud cover Sunday (70s-80s).

Looking at early to mid week including the 4th of July, a return to
warm readings in the upper 80s to low 90s is anticipated, with a low
chance for showers and thunderstorms.

ERVIN

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 549 AM CDT Thu Jun 29 2023

MVFR to IFR visibilities are forecast this morning with
visibilties between 1 to 3 miles as persistent smoke and haze
remain across the area. A cluster of thunderstorms currently
moving into eastern Nebraska, northwest Missouri and far southwest
Iowa is forecast to move eastward across the area late this
morning and through the afternoon. There is still the possibilty
that these storms may stay to our south or at least south of KCID
and KDBQ. MVFR to IFR visibilties are possible in the strongest
showers and storms. In the wake of these storms, expect VFR
conditions to prevail.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Gross
SHORT TERM...Cousins
LONG TERM...Ervin
AVIATION...Cousins
Hazardous weather outlook, Jun 29, 3:18 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
318 AM CDT Thu Jun 29 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
318 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is an enhanced or level 3 out of 5 risk of severe
thunderstorms along and south of Interstate 80. There is slight
or level 2 out of 5 risk form Interstate 80 to Highway 30 and a
marginal or level 1 risk north of that. A line of thunderstorms
is forecast to move into the area by late morning and move
eastward across the area. The main threats today are damaging
winds, large hail, and a tornado or two. This line of storms may
move quickly across the area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Daily thunderstorm chances continue through the weekend. The storm
prediction center is forecasting a level 2, slight risk for
severe storms over locations south of Highway 34 in west central
Illinois and northeast Missouri. With a level 1 marginal risk in
areas along and south of Interstate 80. The primary risk appears
to be damaging winds Friday. Strong storms may again be possible
south of Highway 34 on Saturday. While many locations do need
significant rain, some locations may see heavy rainfall amounts,
especially south of Highway 34 in the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

DC/AE

In the hours before

Local storm report, Jun 29, 12:46 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1246 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Tstm Wnd Dmg     1 ESE Keokuk            40.41N 91.38W
06/29/2023                   Lee                IA   Emergency Mngr

            EM reports widespread tree damage, with many
            down, snapped, and on houses. Many buildings
            also sustained damage or destroyed. Highways
            signs blown off, leaving just posts behind.
            Mentioned that it will be days before power
            will return, as many poles were down or
            snapped. This is all along a line from
            Montrose through Keokuk.

&&

TJG
Local storm report, Jun 29, 12:50 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1250 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     Tstm Wnd Dmg     1 SE Disco              40.61N 91.00W
06/29/2023                   Hancock            IL   Trained Spotter

            time estimated by radar. two 18 inch
            diameter trees downed. numerous tree
            blanches down. one of the worst storms
            experienced in 78 yrs.

&&
Local storm report, Jun 29, 12:51 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1251 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     Tstm Wnd Dmg     Bushnell                40.55N 90.50W
06/29/2023                   McDonough          IL   Trained Spotter

            Report of lots of trees down in town,
            including pictures relayed of metal roof
            peeled off of a shed. Time estimated by
            radar.

&&

JTS
Local storm report, Jun 29, 1:26 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
126 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Tstm Wnd Dmg     Carthage                40.41N 91.13W
06/29/2023                   Hancock            IL   Trained Spotter

            Extensive tree damage throughout town. winds
            were strong for about 20 minutes beginning
            around 11 am. time estimated by radar.

&&
Special weather statement, Jun 29, 2:06 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
206 PM CDT Thu Jun 29 2023

ILZ017-018-291945-
Bureau IL-Putnam IL-
206 PM CDT Thu Jun 29 2023

...Strong thunderstorms will impact portions of Putnam and eastern
Bureau Counties through 245 PM CDT...

At 206 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Walnut to Henry. Movement was
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  McNabb and La Moille.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 54 and 72.
 Interstate 180 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
north central Illinois.

&&

LAT...LON 4110 8936 4111 8934 4115 8933 4115 8947
      4158 8958 4158 8917 4110 8916
TIME...MOT...LOC 1906Z 266DEG 19KT 4158 8946 4113 8938

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Speck
Local storm report, Jun 29, 2:12 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
212 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     Tstm Wnd Dmg     2 S Disco               40.58N 91.02W
06/29/2023                   Hancock            IL   Trained Spotter

            Trained spotter reported snapped power
            poles, lots of trees down, and some barns
            blown over between Durham and LaHarpe. Winds
            were estimated over 80 miles per hour. Time
            estimated by radar.

&&

JTS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:08 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNHancock52 min
Jun 29, 10:26 AM CDTTornado WarningDVNHancock34 min
Jun 29, 10:46 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNHancock, Henderson, McDonough, Warren59 min
Jun 29, 10:53 AM CDTTornado WarningDVNHancock, McDonough, Warren37 min
Jun 29, 11:01 AM CDTTornado WarningDVNHancock, Henderson, McDonough, Warren29 min
Jun 29, 11:12 AM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Rock Island, Warren48 min
Jun 29, 11:47 AM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Rock Island43 min
Jun 29, 2:06 PM CDTSpecial Weather StatementDVNBureau, Putnam39 min
Jun 29, 2:09 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam51 min

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.